Studia Logica

, Volume 78, Issue 1–2, pp 293–320

Finite basis problems and results for quasivarieties

  • Miklós Maróti
  • Ralph McKenzie
Article

Abstract

Let \(\mathcal{K}\) be a finite collection of finite algebras of finite signature such that SP(\(\mathcal{K}\)) has meet semi-distributive congruence lattices. We prove that there exists a finite collection \(\mathcal{K}\)1 of finite algebras of the same signature, \(\mathcal{K}_1 \supseteq \mathcal{K}\), such that SP(\(\mathcal{K}\)1) is finitely axiomatizable.We show also that if \(HS(\mathcal{K}) \subseteq SP(\mathcal{K})\), then SP(\(\mathcal{K}\)1) is finitely axiomatizable. We offer new proofs of two important finite basis theorems of D. Pigozzi and R. Willard. Our actual results are somewhat more general than this abstract indicates.

Keywords

quasivarieties finite axiomatizability pseudo-complemented congruence lattices Willard terms 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Baker, K., ‘Primitive satisfaction and equational problems for lattices and other algebras’, Transactions Amer. Math. Soc. 190:125–150, 1974.Google Scholar
  2. [2]
    Baker, K., ‘Finite equational bases for finite algebras in a congruence distributive equational class’, Advances in Math. 24:207–243, 1977.Google Scholar
  3. [3]
    Baker, K. and Ju Wang, ‘Definable principal subcongruences’, (preprint).Google Scholar
  4. [4]
    Baker, K., G. McNulty, and Ju Wang, ‘An extension of Willard’s finite basis theorem: congruence meet semidistributive varieties of finite critical depth’, (preprint).Google Scholar
  5. [5]
    Belkin, V. P., ‘Quasi-identities of finite rings and lattices’, Algebra i Logika 17:247–259, 1978.Google Scholar
  6. [6]
    Bestsennyi, I. P., ‘On quasi-identities of finite nilpotent algebras’, Algebra Universalis 36:60–278, 1996 (no. 2).Google Scholar
  7. [7]
    Bryant, R., ‘The laws of finite pointed groups’, Bull. London Math. Soc. 14: 119–123, 1982.Google Scholar
  8. [8]
    Czelakowski, J. and W. Dziobiak, ‘Congruence distributive quasivarieties whose finitely subdirectly irreducible members form a universal class’, Algebra Universalis 27:128–149, 1990 (no. 1).Google Scholar
  9. [9]
    Dziobiak, W., ‘Finitely generated congruence distributive quasivarieties of algebras’, Fundamenta Mathematicae 133:47–57, 1989.Google Scholar
  10. [10]
    Dziobiak, W., ‘Finite bases for finitely generated relatively congruence distributive quasivarieties’, Algebra Universalis, 28:303–323, 1991.Google Scholar
  11. [11]
    Gerhard, J. A., ‘The lattice of equational classes of idempotent semigroup’, Journal of Algebra 15:195–224, 1970.Google Scholar
  12. [12]
    Hobby, D. and R. McKenzie, The structure of finite algebras, American Math. Soc., Contemporary Mathematics, vol. 76, 1988.Google Scholar
  13. [13]
    Ježek, J., M. Maróti, and R. McKenzie, ‘Quasi-equational theories of flat algebras’, to appear in Czechoslovak Math. J. Google Scholar
  14. [14]
    Kearnes, K. and R. McKenzie, ‘Commutator theory for relatively modular quasi-varieties’ Trans. Amer. Math. Soc. 331:465–502, 1992.Google Scholar
  15. [15]
    Kruse, R. L., ‘Identities satisfied by a finite ring’, Journal of Algebra 26: 298–318, 1973.Google Scholar
  16. [16]
    L’vov, I. V. ‘Varieties of associative rings, I, II,’ Algebra i Logika 12: 267–298, 667–668, 735, 1973.Google Scholar
  17. [17]
    Lawrence, J. and R. Willard, ‘On finitely based groups and non finitely based quasivarieties’, Journal of Algebra 203:9–11, 1998 (no. 1).Google Scholar
  18. [18]
    Lyndon, R., ‘Identities in two-valued calculi’, Transactions Amer. Math. Soc. 71:457–465, 1951.Google Scholar
  19. [19]
    Margolis S. and M. V. Sapir, ‘Quasi-identities of finite semigroups and symbolic dynamics’, Israel J. Math. 92:317–331, 1995 (no. 1–3).Google Scholar
  20. [20]
    McKenzie, R., ‘A new product of algebras and a type reduction theorem’, Algebra Universalis 18:29–69, 1984.Google Scholar
  21. [21]
    McKenzie, R., ‘Finite equational bases for congruence modular varieties’, Algebra Universalis 24:224–250, 1987.Google Scholar
  22. [22]
    McKenzie, R., ‘The residual bound of a finite algebra is not computable’, International Journal of Algebra and Computation 6:29–48, 1996.Google Scholar
  23. [23]
    McKenzie, R. ‘Tarski’s finite basis problem is undecidable’, International Journal of Algebra and Computation 6:49–104, 1996.Google Scholar
  24. [24]
    McNulty, G. and Ju Wang, ‘The class of subdirectly irreducible groups generated by a finite group is finitely axiomatizable’, (preprint).Google Scholar
  25. [25]
    Murskii, V. L., ‘The existence in three-valued logic of a closed class with finite basis not having a finite complete set of identities’, Dokl. Akad. Nauk. SSR 163: 815–818, 1965; English translation in Soviet Math. Dokl. 6:1020–1024,1965.Google Scholar
  26. [26]
    Oates, S. and M. B. Powell, ‘Identical relations in finite groups’, Journal of Algebra 1:11–39, 1964.Google Scholar
  27. [27]
    Ol’shanskii, A. Yu, ‘Conditional identities in finite groups’, Siber. Math. J. 15:1000–1003, 1974.Google Scholar
  28. [28]
    Perkins, P., ‘Bases for equational theories of semigroups’, Journal of Algebra 11:293–314, 1969.Google Scholar
  29. [29]
    Pigozzi, D., ‘A finite basis theorem for quasivarieties’, Algebra Universalis 22:1–13, 1986.Google Scholar
  30. [30]
    Pigozzi, D., ‘Finite basis theorems for relatively congruence distributive quasivarieties’, Trans. Amer. Math. Soc. 310:499–533, 1988.Google Scholar
  31. [31]
    Polin, S. V., ‘On the identities of finite algebras’, Siberian Math. J. 17: 1356–1366, 1976.Google Scholar
  32. [32]
    Sapir, M, V., ‘Inherently non-finitely based finite semigroups’, Mat. Sb. (N.S.) 133(175):154–166, 270; English translation in Math. USSR-Sb. 61: 55–166, 1988 (no. 1).Google Scholar
  33. [33]
    Tumanov, V. I., ‘On finite lattices not having an independent basis of quasi-identities’, Mat. Zametki 36:625–634, 1984.Google Scholar
  34. [34]
    Vishin, V. V., ‘Identity transformations in a four-valued logic’, Dokl. Akad. Nauk. SSSR 150:719–721, 1963; English translation in Soviet Math. Dokl. 4:724,1963.Google Scholar
  35. [35]
    Willard, R. ‘Tarski’s finite basis problem via A (\(\mathcal{T}\))’, Transactions Amer. Math. Soc. 349:2755–2774, 1997.Google Scholar
  36. [36]
    Willard, R., ‘A finite basis theorem for residually finite, congruence meet-semidistributive varieties’, Journal of Symbolic Logic 65:187–200, 2000.Google Scholar
  37. [37]
    Willard, R., ‘Extending Baker’s theorem’, Algebra Universalis 45:335–344, 2001.Google Scholar

Copyright information

© Kluwer Academic Publishers 2004

Authors and Affiliations

  • Miklós Maróti
    • 1
  • Ralph McKenzie
    • 1
  1. 1.Department of MathematicsVanderbilt UniversityNashvilleUSA

Personalised recommendations